Wednesday, June 15, 2011
Put On Your Big Girl Pants and Just Get On With It: Wednesday, 6/15/11: "Chemotherapy has a dark side and a light side. On the dark side you just want it to stop. You lose your will, your energy, yourself. O..."
Chemotherapy has a dark side and a light side. On the dark side you just want it to stop. You lose your will, your energy, yourself. On the light side, there is brightness, potential, a waking up from the dark where your brain and your body come back together and get off the couch or the bed. One encourages you to join the land of the living, the other the land of the dead. Its that stark. There is no making it pretty. I’ve never known or experienced anything that can just sap the will right out of you. I’m not saying you give up, because you don’t. But boy you just want to go live in a cave for awhile so no one has to see you this way.
I’ve been in both places…..A lot lately. The last treatment put me in the hospital for 5 days while the doctor and staff tried to get my white blood count to kick back in, and my red count, and my platelets, and my potassium, magnesium, electrolytes….yep you name it all of them were in the danger zone.
I’m stuck between a rock and a hard place here. It’s 1 week after my last treatment and I’m down for the count. Tomorrow’s bloodwork will determine whether I need hospitalization again and I’ve still got two more treatments to go. Obviously I can’t quit now – I’ve endured 10 months of this I can make it six more weeks. But what will that 6 weeks look like, feel like, live like…. And then what?
Its not just me going through this – I’m watching my family go through it and that is worse than anything. I’m the mother, the wife, the sister, the oldest….I’m supposed to be the one that holds it all together and yet I’m at the center pulling it all apart. When they call to check on me I want to lie and say I’m doing great, feeling strong, hanging tough. But I don’t. I’ve been practicing speaking honestly for so long now I don’t know how to do anything but. Even when it hurts. How’s that for a conundrum. In my coaching practice I encourage my clients to live authentically. I support them as they learn to speak their truth, honestly, and gently. I facilitate transparency and self awareness….boy has that come back to bite me….lol.
Yesterday I learned why I was feeling so bad. Who knew that anemia, when “critical” can be so devastating to the body! According to the blood work I had done yesterday in preparation for my visit with the doctor, my “crit” level was 25. Anything below 30 is considered critical. The fix – a blood transfusion – yep overnight at the hospital getting two bags of blood. The only thing I knew about blood transfusions is what I’ve seen in the movies or on tv…so when the doctor said to the PA – “lets book her at the hospital tonight for a blood transfusion” - I did a double take – excuse me…did you just say blood transfusion??!!?? Am I dying? He was quick to reassure me that this is a treatment he has been successfully using for the last few years and that most patients end up being anemic as a result of the chemotherapy. I wasn’t aware of it, but each week my “crit” was going lower – hence my fatigue. So I drove home, called Ron (who immediately said he was leaving work and driving down), and the kids to make overnight arrangements for puppy etc…
I haven’t been in a hospital for an overnight visit since I gave birth 34 years ago, and boy things have changed. Everything…and I mean everything is done by computer. The nurse had a computer on a stand that she wheeled into my room and proceeded to type in my responses to the zillion questions she asked me about my health history. Each bag of blood was scanned to match my scanned wrist band. Mind you the hospital still smells like a hospital, but its amazing to see how technology has changed things. Transfusions were finally completed a 4:00 this morning and I finally slept until 8:00am. Whoo hoo – I haven’t done that since we got Bella!
I’m now home, and I am able to walk up to the 2nd floor without gasping for air or having to sit while my heart slows down its pounding. Wow! Its supposed to take about a day and a half to really feel 100% so I’m looking forward to Sunday and should be able to handle the 5 ½ hour drive to VA.
The doctor is also changing my chemo regimen and taking me off the taxol and putting me on something that will be a little kinder to the neuropathy in my feet and hands. I’m looking forward to getting feeling back into both.
Wednesday, May 11, 2011
Put On Your Big Girl Pants and Just Get On With It: Wednesday, 5/11/11: "I’m just so tired of being tired. I’m in my “free” week and usually by now my energy is returning and I’m feeling good and strong again. ..."
I’m just so tired of being tired. I’m in my “free” week and usually by now my energy is returning and I’m feeling good and strong again. But not this week. If anything it feels like its getting worse. I find I’m spending my days on the couch and even getting up to feed myself or walk the puppy are taking massive effort. I don’t know if it has to do with the cumulative amount of taxol and carboplatin in my system or if there is something else going on. Which raises the question – how do I know if something else is wrong? Everything I’ve read says that these drugs can have damaging effects on the heart, lungs, and liver. Is my liver overloaded with toxins? Is my heart muscle starting to feel the effects? What about my lungs? I still have the tight band feeling around my chest – but I can take a deep breath so I think I’m ok. What symptoms are real and what are the result of my fear? I know when I walk up a flight of stairs that my heart starts pounding and I’m out of breath, so that is real….but that has happened before and then two days later I can run up the stairs with no ill effect. It is so confusing and frightening. Most of the time I can stay strong and I’m learning to treat myself gently. But every once in awhile the fear sneaks in and then I’m not so strong. Then I become aware of the cancer and what it is taking from me. If it is short term – I can take it. But isn’t that the irony – you don’t know if its long term or short term. You just have to exist in each moment. For someone who has always lived life with a crystal ball (metaphorical of course), it really strips you of the ability to plan anything. For example I have scheduled an appointment at the apple store twice this week to learn how to put together a website. Each day within an hour of the appointment I find myself dizzy, tired and on the couch so I’ve had to cancel. I’m planning to drive up to VA on Friday as I have two days of work next week. Do I cancel? Do I trust that I will have the energy? Crap … how do you live life like this?
I need to be more like Bella (my puppy). She lives totally in the moment. She also has enough energy for both of us! I walk her 3x’s a day – sometimes just around the block if it’s a bad energy day - but every time that puppy poops – sometimes twice a walk! How is it possible that there is that much poop in one little puppy!!! Ok, my life has digressed to laying on the couch and puppy poop…oy vey.
This has definitely been a pity recliner entry…
I will be getting my 7th round of chemo today. It’s hard to believe I’ve been in NC for 9 weeks now. As usual my energy level has climbed to about 85%. It is hard to describe but yesterday afternoon I could feel it just lift. One minute I’m walking through the house wearing my “chemo suit” and then “poof” its’ gone! I’m often asked what it feels like and the best I can say is that it is like having a really bad hangover (headache, queasiness, lack of appetite, no energy etc…) and takes between 5 to 7 days to get over. Also just as you start feeling like yourself again, you go out and induce the hangover all over again. Depending on the drug or combination of drugs, also makes a difference to the severity of the hangover.
Received my taxol infusion this morning. Feeling pretty tired tonight – could be due to lack of sleep and/or chemo or both. Numbness in feet and fingertips is getting worse. So its possible that I may be looking an infusion adjustment. I’ll know more when I see Dr. Graham next Thursday.
Put On Your Big Girl Pants and Just Get On With It: Tuesday, 5/3/11: "I’m not sure why it has been so hard for me to sit down and write… I did get a puppy a couple of weeks ago, so she certainly has occupied my..."